Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Pocatello, ID

July 25, 2002Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2002, 2:47 PM MDT for Oneida County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 2:47 PM MDT (20:47 UTC)
Expired
Jul 25, 2002, 3:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Oneida County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS55 KPIH 252047
SVRPIH
IDC071-252115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
246 PM MDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

* UNTIL 315 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 3 MILES NORTHWEST OF MALAD CITY... 
  MOVING NORTHEAST AT 10 MPH.

ONE INCH HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4231 11237 4215 11230 4221 11207 4236 11221

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:25 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 25, 2:25 PM MDT, 22 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
225 PM MDT THU JUL 25 2002

SCATTERED STRONG TO SEVERE THUNDERSTORMS OVER THE PIH CWA WITH A LINE
OF TS FROM ARCO TO ABERDEEN.  VERY SHARP CAPE GRADIENT FROM 200 NEAR
LLJ TO OVER 1000 J/KG ACROSS THE SNAKE PLAIN WITH MODEST H3/H5 DIFF
PVA AND HIGH PWS (> 0.8 INCH).  VERTICAL SHEAR HAS ALSO INCREASED THIS
AFTERNOON (AS PER KSFX VWP AND PROFILERS) AND SOME STORMS HAVE
EXHIBITED ROTATION AS PER SPOTTER REPORTS.  THE 12 UTC ETA MODEL TAKES
THIS FEATURE EAST TONIGHT AND OUT OF THE AREA DURING FRI.  THUS THE
20-40% POPS FOR PERIODS 1-3 SEEMS REASONABLE THEN DOWN TO 10-20% ON
SAT AS A SECOND WAVE SLIDES SE ALONG AXIS OF BUILDING RIDGE OFF THE
WEST US COAST.  SUN...DRIER NW FLOW OVER THE REGION WITH 0-10% POPS.

EXTENDED...DRIER AIR PUSHES ACROSS THE REGION FOR MON-THU AS UPPER
HIGH BUILDS INTO THE GREAT BASIN.

TA

.KSFX...OPERATIONAL...VCP 21.

BYI 60/85/58/82 3322

.PIH...NONE.

PIH BB 057/086 052/083 047 04332

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:00 PM MDTSevere Thunderstorm WarningPIHPower30 min
Jul 25, 1:06 PM MDTSevere Thunderstorm WarningPIHButte39 min
Jul 25, 1:29 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine61 min
Jul 25, 1:38 PM MDTSevere Thunderstorm WarningPIHButte67 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.